Texas, 2023

High Wind in Texas, December 2, 2023

December 2, 2023 · NWS MAF · 1 event in 1 county or zone

A large Rocky Mountain trough and attendant jet streak brought westerly high winds to the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A large Rocky Mountain trough and attendant jet streak brought westerly high winds to the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 2, 3:45 AM CST, 20 minutes earlier.

Area forecast discussion, Dec 2, 3:45 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
345 AM CST Sat Dec 2 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Sunday afternoon)
Issued at 340 AM CST Sat Dec 2 2023

Weather in the short term is quieting down, and the upper level
pattern will look very similar for both today and tomorrow. An upper
trough will pass through the Plains this morning, bringing cooler
air to the area while also simultaneously tightening the gradient so
that strong downsloping west winds develop this afternoon. These
stronger winds will offset the cooler air, so highs today will be
very similar to Friday in the low to mid 60s for most. The trough
axis will move through the Panhandle late this morning, so while we
can expect a breezy day today, winds should remain just below wind
advisory criteria for our CWA. Areas further north won't be so
lucky, and winds will be solidly in criteria range for most of
Lubbock's CWA. The only question mark for our region will be far
northern Lea County, in and around Tatum, which may see some brief
stronger wind gusts as model guidance has been under-performing with
winds the past several days. Regardless of the exact wind speeds
today, the trough axis will move into North Texas by this evening,
and winds will quickly die out around sunset as mixing diminishes.
With lighter winds and clear skies, effective radiational cooling
will result in some chilly Sunday morning temperatures, and lows
should bottom out in the low to mid 30s for nearly all of the
region.

As previously mentioned the pattern for Sunday looks similar to
Saturday's, so batten down the hatches and tie down those loose
items! A shortwave will move across New Mexico and into Texas Sunday
morning, redeveloping the strong downslope flow and giving us a
breezy afternoon. High temperatures should tick up a few degrees for
Sunday compared to Saturday with less of a push of cooler air, and
nearly the entire region will be in the mid 60s to low 70s. Just
beyond the short term period, a cold front looks to push into the
region, so enjoy these warmer temperatures on Sunday!

-Zuber

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 340 AM CST Sat Dec 2 2023

The long-term forecast will take place between two storm systems,
characterized by weak ridging and no precipitation.  Sunday night,
an upper trough will dig into the MS Valley, leaving West Texas and
Southeast New Mexico under northwest flow aloft.  Sunday night, a
weak front will backdoor the northeast CWA, but have almost
negligible effect on temperatures, as surface winds quickly veer to
return flow Monday.  Temperatures Monday should come in near to
above normal as upper ridging begins building in from the west,
increasing another couple of degrees Tuesday.

Tuesday night, a secondary front arrives, courtesy of a trough
moving through the Great Lakes region, but looks to be almost as
paltry as the first, shaving maybe a degree or so off highs
Wednesday.  Thursday, temperatures rebound nicely, for perhaps the
warmest day this forecast as highs top out 11-13F above normal.
Friday, the ridge begins flattening as the next upper-level storm
system approaches.  However, leeside troughing on the Front Range
ahead of this feature should promote an increase in westerlies and a
resultant downslope warming component, so temperatures should be very
similar to Thursday's. Grids stay dry.

&&

.AVIATION...
(06Z TAFS)
Issued at 1031 PM CST Fri Dec 1 2023

VFR with sct-bkn high clouds. Wind generally light and variable
overnight will pick up out of the W tomorrow and become gusty in
the afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  36  67  35 /  10   0   0   0
Carlsbad                 62  34  66  34 /   0   0   0   0
Dryden                   70  41  72  41 /   0   0   0   0
Fort Stockton            64  40  71  39 /   0   0   0   0
Guadalupe Pass           53  34  58  37 /   0   0   0   0
Hobbs                    59  33  63  32 /   0   0   0   0
Marfa                    57  30  63  32 /   0   0   0   0
Midland Intl Airport     62  38  66  36 /  10   0   0   0
Odessa                   62  39  66  37 /   0   0   0   0
Wink                     64  35  70  34 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...88
LONG TERM....44
AVIATION...88
Hazardous weather outlook, Dec 2, 2:00 AM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 AM CST Sat Dec 2 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-030800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
200 AM CST Sat Dec 2 2023 /100 AM MST Sat Dec 2 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
December 2, 4:05 AM CST to 4:51 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154034.